Negative pressure pulmonary edema following naloxone administration in a patient with fentanyl-induced respiratory depression

Acta Anaesthesiol Taiwan. 2010 Sep;48(3):155-7. doi: 10.1016/S1875-4597(10)60050-1.

Abstract

Naloxone is commonly used to reverse narcotic intoxication. However, its use is not entirely free of hazards. For instance, pulmonary edema (PE) has been reported to arise with the mechanism of over-sympathetic discharge caused by release of cat-echolamine or central neurogenetic responses to narcotic reversal. Here, we report a healthy young patient who, after undergoing an uneventful uvulopalatopharyngo-plasty for obstructive sleep apnea hypopnea syndrome, developed PE following administration of naloxone. Fentanyl-induced respiratory depression was found during anesthesia emergence and thus naloxone was indicated for reversal. Unfortunately, upper airway obstruction-induced negative pressure PE occurred following naloxone administration. From this case, we suggest that a patent airway should be ascertained before naloxone administration for treating narcotic-induced respiratory depression.

Publication types

  • Case Reports

MeSH terms

  • Fentanyl / pharmacology*
  • Humans
  • Male
  • Naloxone / adverse effects*
  • Narcotic Antagonists / adverse effects*
  • Pulmonary Edema / chemically induced*
  • Respiratory Insufficiency / chemically induced*
  • Sleep Apnea, Obstructive / surgery
  • Young Adult

Substances

  • Narcotic Antagonists
  • Naloxone
  • Fentanyl